South Dakota, 2004

Hail in South Dakota, May 15, 2004

May 15, 2004 · NWS ABR · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 15, 2:00 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, May 15, 2:00 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT SAT MAY 15 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
THE UPPER LEVEL DISTURBANCE THAT PRODUCED SHOWERS ACROSS THE AREA
THIS MORNING HAS MOVED OFF TO THE EAST...WHILE A SURFACE TROUGH OF
LOW PRESSURE SITS OUT TO THE WEST OVER CENTRAL SD. THE LOW
ASSOCIATED WITH THIS TROUGH IS CURRENTLY IN S MANITOBA AND WILL
PROGRESS EAST-NORTHEASTWARD TONIGHT. EXPECT LOW CLOUDS TO DIMINISH
FROM WEST TO EAST THE REST OF THE AFTERNOON AS WAVE DEPARTS...WITH
SOME DESTABILIZATION THEN OCCURRING. THE WEST ALREADY HAS CAPES 500
TO 1000 J/KG OR SO. ALTHOUGH MOISTURE IS LIMITED...EXPECT SOME
HIGH-BASED ISOLATED THUNDERSTORMS ACROSS THE NORTH LATE THIS
AFTERNOON AND EARLY THIS EVENING. SOUTHERN ND IS ALREADY
EXPERIENCING SOME DEVELOPMENT ALONG THIS TROUGH. COLD FRONT REACHES
THE NORTH THIS EVENING...CATCHING UP TO THE TROUGH. STRONG WAVE
LOOKS ON TRACK FOR SUNDAY...WITH ALL MODELS AGREEING ON TRACK. HAVE
BUMPED UP POPS TO 70 ACROSS MOST OF THE AREA TOMORROW. WITH THE
HIGHER CERTAINTY OF POPS...DECREASED HIGHS AS WELL. PRECIP TAPERS
OFF SUNDAY NIGHT AS SYSTEM MOVES EAST AND COOL HIGH PRESSURE SETTLES
INTO THE AREA. HIGH PRESSURE WILL BEGIN TO SLIDE EAST ON TUESDAY
WITH BOUNDARY WELL TO THE SOUTH. TUESDAY NIGHT...THE BOUNDARY WILL
BEGIN MOVING NORTH AS A WARM FRONT WITH GOOD ISENTROPIC LIFT
OCCURRING OVER THE AREA. HAVE CONTINUED WITH 30 POPS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
FAIRLY STAGNANT PATTERN ON TAP FOR THE EXTENDED PERIOD.  MEDIUM
RANGE MODELS SHOWING A NEARLY CUT OFF H5 LOW IN THE SOUTHERN
STREAM.  TOWARD THE END OF THE PERIOD THIS FEATURE WEAKENS BUT TOO
LATE TO CHANGE THE UPPER FLOW PATTERN.  JUST DOWNWIND FROM THE LOW
THE H5 RIDGE FORMS AND BUILDS AT LEAST EARLY ON BEFORE WASHING OUT
AS THE LOW WEAKENS.  THERE WILL BE A NUMBER OF DISTURBANCES RIDING
THE UPPER FLOW INTO THIS AREA.  WE WILL ALSO HAVE AN OLD FRONTAL
BOUNDARY SOMEWHERE VERY NEAR TO THIS AREA.  INITIALLY TRIED TO
REFINE THE TIMING OF PRECIPITATION TO LIMIT THE PERIOD OF LOW CHANCE
CATEGORY POPS.  THIS IS NOT EASY TO DO EXCEPT BY GUESS OR HUNCH.  DO
NOT HAVE GREAT FAITH IN EITHER METHOD SO WENT WITH VERY SIMILAR
GRIDS TO WHAT WERE GOING.  DID MAKE SOME ADJUSTMENTS FOR TEMPERATURE
BUT NOTHING MAJOR.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/KEEFE
Hazardous weather outlook, May 15, 4:40 AM CST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
540 AM CDT SAT MAY 15 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-161039-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Faulk

When
May 15, 5:13 PM CST
Where
Faulk County, 8 mi SE of Onaka
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.100, -99.367

Hail, Faulk

When
May 15, 5:48 PM CST
Where
Faulk County, 3 mi N of Faulkton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.083, -99.133

Hail, Hand

When
May 15, 7:45 PM CST
Where
Hand County, 5 mi NW of Polo
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.833, -99.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399581, 5399582, 5399580.